Format

Send to

Choose Destination
Dis Esophagus. 2017 Feb 1;30(3):1-5. doi: 10.1111/dote.12491.

Complications of botulinum toxin injections for treatment of esophageal motility disorders†.

Author information

1
Department of Gastroenterology and Hepatology, Academic Medical Center, University of Amsterdam, Amsterdam, Netherlands.
2
Department of Internal Medicine, Division of Gastroenterology, University Hospital Gasthuisberg, University of Leuven, Leuven, Belgium.
3
Department of Medicine, Northwestern Memorial Hospital, Northwestern University, Chicago, IL, USA.
4
Department of Physiology, Hospices Civils de Lyon, Lyon 1 University, Lyon, France.

Abstract

In achalasia and spastic esophageal motility disorders, botulinum toxin (botox) injection is considered an effective and low-risk procedure for short-term symptom relief. It is mainly offered to medically high-risk patients. However, no analysis of risks of botox injections has been performed. To determine the incidence and risk factors of procedure-related complications after esophageal botox injections, we analyzed the records of all patients undergoing botox injection therapy for esophageal motility disorders at four university hospitals in Europe and North America between 2008 and 2014. Complications were assigned grades according to the Clavien-Dindo classification. In 386 patients, 661 botox treatments were performed. Main indications were achalasia (51%) and distal esophageal spasm (DES) (30%). In total, 52 (7.9%) mild complications (Clavien-Dindo grade I) were reported by 48 patients, the majority consisting of chest pain or heartburn (29 procedures) or epigastric pain (5 procedures). No ulceration, perforation, pneumothorax, or abscess were reported. One patient died after developing acute mediastinitis (Clavien-Dindo grade V) following injections in the body of the esophagus. In univariate logistic regression, younger age was associated with an increased risk of complications (OR 1.43, 95%CI 1.03-1.96). Treatment for DES, injections into the esophageal body, more injections per procedure, more previous treatments and larger amount of injected botulinum toxin were no risk factors for complications. Esophageal botox injection seems particularly appropriate for high-risk patients due to low complication rate. However, it should not be considered completely safe, as it is associated with rare side effects that cannot be predicted.

KEYWORDS:

achalasia; botulinum toxins; distal esophageal spasm; drug-related side effects and adverse reactions; esophageal motility disorders; lower esophageal sphincter

PMID:
27337985
DOI:
10.1111/dote.12491
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center